North Carolina, 2013Heavy Rain in North Carolina, August 17, 2013
August 17, 2013 · NWS ILM · 2 events in 1 county or zone
Slow moving storms produced heavy rain with street flooding.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Slow moving storms produced heavy rain with street flooding.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wilmington, NC wrote its last area forecast discussion before the first event at Aug 17, 9:59 AM EST, 1 minute earlier.
Area forecast discussion, Aug 17, 9:59 AM EST, 1 minute before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WILMINGTON NC
1059 AM EDT SAT AUG 17 2013
.SYNOPSIS...
COOL AND WET WEATHER WILL CONTINUE FOR MUCH OF THE WEEKEND AS DEEP
TROPICAL MOISTURE STREAMS NORTHWARD ALONG A FRONTAL BOUNDARY.
CONDITIONS MORE TYPICAL OF LATE AUGUST WILL DEVELOP NEXT WEEK
AS THE FRONT SLOWLY DISSIPATES AND BERMUDA HIGH PRESSURE BECOMES THE
MAIN INFLUENCE ON OUR WEATHER.
&&
.NEAR TERM /THROUGH TONIGHT/...
AS OF 10 AM SATURDAY...A FRONT REMAINS POSITIONED OFFSHORE.
UNSEASONABLY COOL TEMPERATURES ARE EXPECTED AGAIN TODAY AS CLOUDS
BLANKET THE FORECAST AREA FOR MOST OF THE DAY. HIGHS ARE ONLY
EXPECTED TO REACH THE MID AND UPPER 70S.
A LARGE AREA OF SHOWERS AND A FEW THUNDERSTORMS...COINCIDENT WITH A
WAVE OF LOW PRESSURE MOVING UP A STALLED OFFSHORE FRONT...WAS
PROGRESSING TO THE NORTHEAST LATE THIS MORNING. THE BRUNT OF THIS
CONVECTION WILL MOVE ACROSS THE WATERS AND OFFSHORE THROUGH THE
AFTERNOON. HOWEVER...THE WESTERN FRINGES OF THIS ACTIVITY WILL SKIRT
THE COAST AS THE AREA EXPANDS...ESPECIALLY THE CAPE FEAR AREA.
THUS...FOR THE NEXT SEVERAL HOURS...EXPECT THE COVERAGE OF SHOWERS
TO INCREASE...ESPECIALLY ALONG AND EAST OF A LINE FROM CRE TO CPC
AND EYF. A THUNDERSTORM CAN NOT BE RULED OUT ALTHOUGH MOST OF THE
THUNDERSTORM ACTIVITY IS EXPECTED TO REMAIN ON THE WARM SIDE OF THE
OFFSHORE FRONT. DEVELOPING SUBSIDENCE DOWNSTREAM OF THIS ACTIVITY IS
EXPECTED TO HELP SQUELCH CONVECTION WEST OF THE AFOREMENTIONED LINE
FOR THE NEXT SEVERAL HOURS. WILL SHOW POPS EVENTUALLY TRENDING
HIGHER IN THESE AREAS DURING THE AFTERNOON.
A SERIES OF WAVES MOVING ALONG THE FRONT AND INDUCED BY UPPER LEVEL
DISTURBANCES RIDING UP THE LEADING EDGE OF AN UNSEASONABLY DEEP H/5
EAST COAST TROUGH WILL KEEP THE WEATHER UNSETTLED. OVERRUNNING
PATTERN IN PLACE FOR THE PAST FEW DAYS STILL VERY EVIDENT...WITH A
DEEP TROPICALLY-SOURCED AIRMASS OVERRIDING A RELATIVELY COOL AND
MOIST EASTERLY FLOW CLOSER TO THE SURFACE.
&&
.SHORT TERM /SUNDAY THROUGH MONDAY NIGHT/...
AS OF 315 AM SATURDAY...THE FA WILL LIE IN BETWEEN THE WESTERN
ATLANTIC RIDGE AND THE CUTOFF LOW ACROSS THE CENTRAL MISSISSIPPI
VALLEY. AMPLE SUPPLY OF MOISTURE ACROSS THE FA...AS FEEDS FROM BOTH
THE ATLANTIC AT THE LOW LEVELS...AND THE GULF OF MEXICO MID AND
UPPER LEVELS...ADVECT ACROSS THE FA. WEAK AREA OF LOW PRESSURE IS
PROGGED BY THE MODELS TO TRAVEL ALONG A COASTAL TROF/FRONT ORIENTED
NE-SW OVER THE ATLANTIC WATERS..AND PARALLEL TO THE CAROLINA COASTS.
THE LOW DEPARTS TO THE NE OFF THE DELMARVA COAST BY DAYBREAK MONDAY.
UPSTAIRS...THE CUTOFF LOW ACROSS THE CENTRAL PART OF THE U.S. OPENS
UP INTO A PROGRESSIVE POSITIVELY TILTED S/W TROF WHICH REACHES THE
NE AND MID-ATLANTIC STATES LATE MONDAY NIGHT. AT THE SFC ON
SUNDAY...WEAK HIGH PRESSURE IS PROGGED TO AFFECT THE FA. ONE WOULD
THINK THAT WE ARE SAFE FROM ANY PCPN OCCURRENCE ON MONDAY.
HOWEVER...MOISTURE REMAINS IN ABUNDANCE ACROSS THE FA. WEAK 5H
VORTICIES ARE PROGGED TO PUSH ACROSS THE FA MONDAY INTO MONDAY
NIGHT. IN ADDITION...ANY AMOUNT OF INSOLATION EITHER DAY WILL RESULT
IN FURTHER DESTABILIZATION OF THE ATM LOCALLY. AS A RESULT OF ALL
THIS SAID...POPS SUNDAY AND MONDAY WILL BE IN THE MODERATE TO HIGH
CHANCE CATEGORY. THIS IS IN GOOD AGREEMENT WITH BOTH THE NAM AND GFS
MOS GUIDANCE. FOR MAX TEMPS...LEANED TOWARD THE SLIGHTLY HIGHER NAM
MOS GUIDANCE WHEN COMPARED TO THE GFS. AS FOR LOWS...BOTH MODEL MOS
GUIDANCE QUITE SIMILAR AND SEE NO REASON TO DETOUR FROM THEIR
OUTPUT. THE LATEST HPC 48 HR GUIDANCE FOR RAINFALL ACROSS THE ILM
CWA...INDICATES BETWEEN 1 TO 2 INCHES POSSIBLE. AT THIS POINT A
FLOOD WATCH IS NOT RECOMMENDED...BUT AS GROUNDS FURTHER BECOME
SATURATED...WILL HAVE TO RE-VISIT THIS ISSUE ONCE AGAIN IF HPC
FUTURE PCPN FORECASTS COME IN AT MODEST TO HIGH LEVELS.
&&
.LONG TERM /TUESDAY THROUGH FRIDAY/...
AS OF 315 AM SATURDAY...THE OPENED UP UPPER TROF WILL JUST BECOME A
MEMORY AS ITS IS ABSORBED WITHIN THE MAIN BELT OF THE UPPER
WESTERLIES. WITH NW FLOW ALOFT...THIN BAND OF MOISTURE...HAVING BEEN
STRETCHED APART WILL DROP SE-WARD...AND CROSS THE FA DURING
WEDNESDAY. BEWARE THE NW FLOW...AN ADAGE THAT HAS COME TO LIGHT WHEN
DEALING WITH CONVECTION DROPPING SE-WARD FROM UPSTREAM. A MCC OR MCS
USUALLY IS THE CULPRIT WITH THIS TYPE MID/UPPER LEVEL FLOW. CHANCE
POPS WILL CONTINUE FOR TUE AND WED. BY THU AND FRI...MODELS DIVERGE
FROM ONE ANOTHER WITH THEIR OWN RESPECTIVE SOLUTIONS DEALING WITH
THE RE-TURN OF MOISTURE AND INCREASING POPS. REMAINED RATHER
SOMEWHAT LOW-KEY WITH POPS THIS LATE IN THE TIME PERIOD DUE TO THE
UNCERTAINTY.
&&
.AVIATION /12Z SATURDAY THROUGH WEDNESDAY/...
AS OF 12Z...CEILINGS THIS MORNING WILL BE PREDOMINATELY IFR...
HOWEVER THEY WILL PROBABLY BOUNCE IN AND OUT OF MVFR...PARTICULARLY
AFTER 15Z. THE HRRR MODEL HAS A SURFACE LOW OFFSHORE THAT WILL MOVE
SLOWLY NORTHEAST THROUGH THE DAY. THE MODEL IS NOT ALL THAT ENTHUSED
WITH THE PRECIP TODAY...WITH MAINLY ONLY SCATTERED ACTIVITY. BASED
ON THE CURRENT RADAR...THIS SCENARIO SEEMS REASONABLE. VISIBILITIES
IN THE RAIN COULD LOWER TO IFR...BUT PREDOMINATELY MVFR. WINDS ARE A
BIT MORE NORTHERLY THAN PREVIOUSLY THOUGHT...PARTICULARLY INLAND ON
THE BACK SIDE OF THE SURFACE LOW. LOOK FOR THE WINDS TO SHIFT MORE
NORTHWESTERLY AS THE LOW EXITS THE REGION THIS AFTERNOON.
EXTENDED OUTLOOK...ISOLATED TO SCATTERED SHOWERS AND ISOLATED
THUNDERSTORMS THROUGH THE EXTENDED PERIOD.
&&
.MARINE...
NEAR TERM /UNTIL 6 AM SATURDAY MORNING/...
AS OF 10 AM SATURDAY...A FRONT REMAINS STALLED OFFSHORE LATE THIS
MORNING. THIS FRONT IS EXPECTED TO MOVE BACK ACROSS THE WATERS AS
WAVES OF LOW PRESSURE MOVE UP ALONG THE BOUNDARY. THUS EASTERLY
WINDS ARE EXPECTED TO VEER TO A MORE SOUTHERLY DIRECTION THROUGH THE
AFTERNOON AND THEN TO SOUTHWEST FOR A TIME. WINDS WILL VEER TO W OR
NW TONIGHT AS A WAVE OF LOW PRESSURE CLOSES OFF AND MOVES TO OUR N.
WIND SPEEDS WILL GENERALLY BE AROUND 10 KT OR LESS. SEAS OF 2 TO 3
FT WILL PERSIST. NUMEROUS TO WIDESPREAD SHOWERS AND ISOLATED
THUNDERSTORMS WILL RESULT IN POOR VISIBILITIES INTO TONIGHT.
SHORT TERM /SUNDAY THROUGH MONDAY NIGHT/...
AS OF 330 AM SATURDAY...THE WESTERN ATLANTIC UPPER RIDGE AXIS IS
PROGGED TO EXTEND FURTHER WESTWARD...PUSHING THE MAIN MOISTURE
PLUME ORIENTED NE-SW FURTHER INLAND. THIS WILL POSSIBLY
PROVIDE SOME DRYING CONDITIONS FOR MARINERS TRAVERSING THE LOCAL
AND OFFSHORE WATERS LATER SUNDAY INTO MONDAY. AN EXITING SFC LOW
TO THE NE ALONG A COASTAL FRONT WILL HIGHLIGHT SUNDAY...FOLLOWED
BY WEAK HIGH PRESSURE ACROSS THE AREA FOR MONDAY. THE SFC PRESSURE
GRADIENT WILL TIGHTEST AT THE BEGINNING OF THE SHORT TERM
RELATIVELY SPEAKING...THEN RELAX THROUGH MONDAY AS HIGH PRESSURE
BECOMES DOMINATE WX FEATURE. FOR SIGNIFICANT SEAS...AN ESE GROUND
SWELL AT 9 SECOND PERIODS TO APPROACH THE LOCAL WATERS
SUNDAY...AND AFFECT THE WATERS LATE SUNDAY NIGHT THROUGH MONDAY.
EXPECT WIND DRIVEN WAVES AT 4 TO 6 SECOND PERIODS WILL DOMINATE AT
THE START...BUT EVEN OUT ONCE THE SWELL TRAVERSES THE WATERS. 2 TO
3 FT...LIKELY HIGHER ONCE THE SWELL PUSHES ACROSS THE WATERS. LATEST
WAVEWATCH3 ILLUSTRATES THIS OCCURRENCE.
LONG TERM /TUESDAY THROUGH WEDNESDAY/...
AS OF 330 AM SATURDAY...THIS PERIOD WILL BE HIGHLIGHTED BY
SUPPRESSED UPPER RIDGING TO THE SOUTH WITH WEAK HIGH PRESSURE
SPORADICALLY COVERING THE SE STATES. OVERALL WINDS WILL BE
LIGHT...LESS THAN 10 KT. PREVAILING WIND DIRECTION WILL BE
SOMEWHAT DIFFICULT TO FORECAST...COULD ALMOST GO WITH A VARIABLE
DIRECTION AT TIMES. SIGNIFICANT SEAS WILL DROP TO AROUND 2 FT BY
WED AS THE DECAYING ESE SWELL GIVES WAY TO LOCALLY PRODUCED WIND
DRIVEN WAVES.
&&
.ILM WATCHES/WARNINGS/ADVISORIES...
SC...NONE.
NC...NONE.
MARINE...NONE.
&&
NEAR TERM...RJD
SHORT TERM...DCH
LONG TERM...DCH
AVIATION...43
Hazardous weather outlook, Aug 17, 5:12 AM EST, 4 hours 48 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WILMINGTON NC
612 AM EDT SAT AUG 17 2013
AMZ250-252-254-256-NCZ087-096-099-105>110-SCZ017-023-024-032-033-039-
053>056-181015-
SURF CITY TO CAPE FEAR NC OUT 20 NM-
CAPE FEAR NC TO LITTLE RIVER INLET SC OUT 20 NM-
LITTLE RIVER INLET TO MURRELLS INLET SC OUT 20 NM-
MURRELLS INLET TO SOUTH SANTEE RIVER SC OUT 20 NM-ROBESON-BLADEN-
COLUMBUS-INLAND PENDER-COASTAL PENDER-INLAND NEW HANOVER-
COASTAL NEW HANOVER-INLAND BRUNSWICK-COASTAL BRUNSWICK-MARLBORO-
DARLINGTON-DILLON-FLORENCE-MARION-WILLIAMSBURG-INLAND HORRY-
COASTAL HORRY-INLAND GEORGETOWN-COASTAL GEORGETOWN-
612 AM EDT SAT AUG 17 2013
THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE ADJACENT COASTAL
WATERS...SOUTHEAST NORTH CAROLINA AND NORTHEAST SOUTH CAROLINA.
.DAY ONE...TODAY AND TONIGHT.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
Heavy Rain, New Hanover
- When
- August 17, 10:00 AM EST to 11:30 AM EST
- Where
- New Hanover County, 1.04 mi NW of Myrtle Grove to 0.92 mi NW of Myrtle Grove
- Reported by
- Emergency Manager
- Coordinates
- 34.140, -77.894
Street flooding was reported at the intersection of Carolina Beach Rd and Piner Rd.
Heavy Rain, New Hanover
- When
- August 17, 10:20 AM EST to 12:00 PM EST
- Where
- New Hanover County, 1.71 mi W of Masonboro to 1.67 mi W of Masonboro
- Reported by
- Trained Spotter
- Coordinates
- 34.180, -77.880
A spotter reported flooding in the subdivision of Eagles Nest with standing water in the streets and yards.
- Heavy Rain
- Rainfall totals unusual for the place and season that did not produce a flood.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Wildfire in California, August 17 to 31, 20135 injured · 1 event
- Damaging Wind in Arizona, August 17, 2013$25,000 · 1 event
- Damaging Wind in Arizona, August 17, 2013$20,000 · 60 kt wind · 1 event
- Flood and Damaging Winds in Florida, August 17, 2013$9,000 · 50 kt wind · 8 events
- Hail in Kansas, August 17, 20131 in hail · 6 events
- Flash Flooding and Debris Flow in Utah, August 17 to 21, 20136 events
- Hail and Damaging Winds in Georgia, August 17, 20131 in hail · 6 events
- Damaging Wind and Lightning Strike in Florida, August 17, 2013$11,000 · 52 kt wind · 2 events
- High Wind in Montana, August 17 to 18, 201360 kt wind · 2 events
- Flash Flood and Heavy Rain in Arizona, August 17, 2013$10,000 · 2 events
- Flash Flooding in North Carolina, August 17 to 18, 20132 events
- Dust Devil in Wisconsin, August 17, 20131 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 474965, 474967.